Can You Overdose on Methadone?

Methadone is a synthetic opioid that is often used as a pain killer and as a treatment for heroin addiction and addiction to other opioid drugs. While methadone is beneficial for these reasons, there is always a potential for methadone overdose.

Can You Overdose on Methadone?

Yes. Someone who is taking methadone as a painkiller could possibly overdose on the drug and is more likely to than someone who is taking methadone to treat addiction. According to the DOJ, “Inadvertent overdose is becoming increasingly common, likely in part because the drug’s acute pain-relieving effect lasts only 4 to 6 hours, yet it has a very long and variable plasma half-life of 24 to 36… hours.”

Individuals who go to methadone clinics to receive treatment for addiction usually are heavily monitored and are given a specific amount of the drug which they cannot overdose on. The CDC states that methadone given to addiction patients “does not cause euphoria or intoxication itself (with stable dosing).” However, there is always a possibility that a patient may overdose on methadone if given a high enough amount of the drug.

Recognizing Methadone Overdose

According to the NLM, “Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.” Sometimes, people who do so are attempting to get high off the drug, but other times, it may just be an accident. Also, some individuals may be trying to hurt themselves by taking high doses of methadone. Recognizing the symptoms of methadone overdose can be important and may be able to help you save a life.

The symptoms of methadone overdose are:

methadone

If you’re feeling dizzy, disoriented, and confused after taking methadone you may be experiencing an overdose.

  • Pinpoint pupils
    • This is a very obvious symptom where the person’s pupils are very small like the head of a pin. Doctors look for this when they are trying to discover if a person has overdosed on opioids.
  • Slow, difficult, shallow, or no breathing
    • Respiratory depression is what often kills those who overdose on methadone. A person’s breathing will become very slow, labored, or possibly even stop altogether. If this occurs, the person will need medical attention immediately.
  • Low blood pressure
  • Weakened pulse
  • Disorientation
  • Drowsiness, dizziness, or fatigue
  • Weakness
  • Nausea and vomiting
  • Constipation
  • Muscle spasms/twitches
  • “Blue fingernails and lips”
  • Skin that is clammy and cold
  • Coma

How to Help

If someone you know has overdosed on methadone, the first thing you must do is call 911. Give the operator as much information as possible and make sure they know what the person took if you are sure it was methadone. Then follow these instructions:

  • Make sure to stay with the person, and do not leave their side for any reason.
  • Do not make the person throw up unless you are told to do so by the 911 operator.
  • Try to stay calm and keep the individual calm.
  • Bring the drug to the hospital if possible so the doctors and nurses will know exactly what they are dealing with.

As for a prognosis, “the faster you get medical help, the better chance for recovery.” Methadone is a very beneficial drug, especially for those who are addicted to opioids, but the possibility for and symptoms of overdose should be known by users and their loved ones.

How the helpline works

For those seeking addiction treatment for themselves or a loved one, the MethadoneCenters.com helpline is a private and convenient solution.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by American Addiction Centers (AAC), a paid advertiser on MethadoneCenters.com.

AAC representatives are standing by 24/7 to discuss your treatment options. These representatives work solely for AAC and will discuss whether an AAC facility may be an option for you. This helpline is offered at no cost to you and with no obligation to enter into treatment. Neither MethadoneCenters.com nor AAC receives any commission or other fee that is dependent upon which treatment provider a visitor may ultimately choose.

For more information on AAC’s commitment to ethical marketing and treatment practices, or to learn more about how to select a treatment provider, visit AmericanAddictionCenters.org. If you wish to explore additional treatment options or connect with a specific rehab center, you can browse top-rated listings or visit SAMHSA.